24 Jun 2011
Well-known brands of hay fever tablets, painkillers and sleeping pills pose a previously unknown threat to people’s health when taken together, British scientists claim.
Many are available over the counter at pharmacies as well as being prescribed by GPs, nurses and chemists.
Today the scientists behind the study call for doctors to recognise how dangerous these drug combinations can be and to prescribe harmless alternatives instead.
Researchers from the University of East Anglia and the University of Kent identified 80 widely used medications that, when used in combination, were found to increase the risk of serious health problems.
The drugs, including common allergy treatments Piriton and Zantac, as well as Seroxat, an anti-depressant, are thought to be used by half of the 10 million over-65s in Britain. Many of the drugs, when taken in combination, were found to more than treble an elderly patient’s chance of dying within two years.
Common bladder medications, heart drugs, eye drops and asthma treatments were also among those found to pose a risk.
All the drugs work by blocking a key chemical in the nervous system called acetylcholine.
The researchers placed each of the drugs into one of three groups based on how effectively they blocked acetylcholine. The more effective the drug was in blocking the chemical, the more dangerous it was in high doses.
The most dangerous included the antihistamines chlorphenamine (used in the brand Piriton) and promethazine (used in Phenergan), the anti-depressant paroxetine (used in Seroxat) and the incontinence drug oxybutynin (used in Ditropan).
The heartburn drug ranitidine (used in Zantac), beta blocker Atenolol, the painkiller codeine and some eye drops were among the drugs in the mildest category.
Low-risk drugs were graded one point while high-risk drugs were graded three. The study found that patients who took a combination of drugs that added up to four points or more — such as a high-risk antihistamine combined with low-risk eye drops — had a 20 per cent chance of dying within two years, compared with just seven per cent for over-65s who did not take anything.
The risk of dying increased by a further 25 per cent for each additional point accumulated, the study published in the Journal of the American Geriatrics Society, concluded.
The scientists suggest that the combination of treatments could also exacerbate dementia. In patients showing early signs of mental impairment high doses could “tip them over” into a more confused state, they said.
Previous research has shown that acetylcholine-blocking drugs could have a harmful impact on the brain.
But the new study, which looked at data collected over 20 years, is the first to examine the cumulative effect of the medications. It shows for the first time that mixing drugs has a significant impact on a patient’s chance of death.
The study also identified the risk in a far greater range of drugs than had previously been documented, meaning that GPs may have been prescribing pills to patients without knowing the potentially deadly side-effects of combining medication. Ian Maidment, one of the researchers and a pharmacist at Kent University, said: “What is really the problem is the additive effect. It is the cumulative burden which is very damaging.
“It is not just the obvious medicines, it is things like heart drugs and antihistamines, and lots of doctors and nurses and pharmacists may not be aware that these medicines have this problem.”
Researchers examined the medication records of more than 13,000 people aged 65 or older over two decades and found 48 per cent were using at least one of the drugs on the list.
Dr Chris Fox, of the University of East Anglia, said: “In the future doctors may use this tool to reduce their patient’s score below four and that’s fine, but above that is the danger area.”
The risk, the scientists said, was that patients, particularly those with dementia, may be regularly taking over-the-counter drugs that their doctor is unaware of, or which they do not really need, bringing their dosage up to a dangerous level.
Mr Maidment added: “With dementia, these drugs are particularly risky in the early stages, which we call mild cognitive impairment, where the brain is just at a tipping point. This extra insult can tip people over or worsen dementia.”
All medications, including those that are available over the counter, should be reviewed regularly by expert clinicians to prevent potential risks, he added.
Dr Fox said “hundreds of thousands” of elderly people in Britain could be putting themselves at risk from the drugs but that more research was needed to explain the exact cause.
Instead of stopping their medication or rushing to the doctor, patients should seek their doctor’s advice at their next routine appointment, he said.
Rebecca Wood, the chief executive of Alzheimer’s Research UK, said: “Further investigation needs to establish exactly how and why (these) drugs are increasing mortality, which might offer clues to safer drug design.”
Dr Tim Chico, an honorary consultant
cardiologist at the University of Sheffield, said: “All drugs have possible side-effects, but the results of this study should not lead anyone to stop current medications without discussing this with their doctor first … it is important to balance the proven benefits against the risk of side-effects.”
The report said that an increase in the use of medication in recent years meant the number of people affected could be even higher than estimated.
A spokesman for the Medicines and Healthcare products Regulatory Agency said: “Our priority is to ensure that patients are taking acceptably safe medicines. All medicines have side-effects — no effective medicine is without risk.
“It is important for people taking anticholinergic medicines not to stop taking them. If they have any questions or concerns then they should contact their doctor in the first instance.”
GlaxoSmithKline and Sanofi-aventis, which manufacture some of the drugs in the report, declined to comment.
- Scientists issue urgent warning about danger of common drug combination taken by millions (talesfromthelou.wordpress.com)
- Patients with discrepancies were approximately 2.5 times more likely to be readmitted within 30 days of discharge. (poshcaresupport.com)
- Thirty percent of elderly-patient hospital admissions may be linked to drug-related problems or toxic effects. (poshcaresupport.com)